When I was working on a presentation last year called from Ativan to Zofran, a Review of EMS Medications for ALS and BLS, I composed a list of drugs that I felt BLS could easily use with minimal risk. At that time, I had IN (Intranasal) Narcan at the top of the list. If in some areas of the country we can give first responders like police officers and common citizens such as relatives of known opiate users IN Narcan, certainly we can give it to BLS EMTs.
Later I had a conversation with a fellow EMS coordinator asked me what I felt about giving IN or IM Narcan to BLS in our state. He expressed some initial opposition to the concept that we should let BLS responders do things just because they can. He wanted more reasoning behind any decision — was there a true need. I told him I thought it was generally a good idea in certain areas particuarly and send him the following link, which quite possibly may gather everything known about IN Narcan:
I did think about his caution and believe he does have a point. We should not let people do medical things just because they can. We have to always weigh the risk/benefit as well as the need. I can actually more easily understand giving police officers and family members Narcan than EMTS. Why? Because police officers and family members donâ€™t have BVMs nor are they trained to use them. Their delievery of the drug while awaiting EMS response can be life-saving.
An opiate overdose, including one involving respiratory arrest, should be able to be effectively managed by BLS. Those addicts who are simply on the nod, can be treated with stimulation, a good shake or prodding every few minutes. This usually works like a charm. They can be kept ventilating then either with the BVM or with more prodding â€“ all the way to the hospital, where often unfortunately the hospital may choose to shoot the patient up with Narcan and often put them in withdrawal because they donâ€™t want to have a sitter, sitting with them, and shaking them every time they go apneic.
Still, in the end, I believe it is reasonable for allow BLS providers in areas of high opiate usage to administer intranasal Narcan with the approval of their servicesâ€™ medical director. Sometimes there are just two in the crew and the patient is three hundred pounds and on the third floor of an abandoned building with no ALS available. And sometimes, there are more than one patient on scene who need arousal. The record for me was three â€“ unfortunately one in cardiac arrest who was beyond the benefit of Narcan. Some IM Narcan for his buddies enabled us to concentrate on reviving (unsuccessfully) the fellow in cardiac arrest without having to worry about the other two joining him in dead junkie land.
I am also in support of Narcan for BLS because of the advent of IN Narcan. As a paramedic I have used intranasal Narcan four times now, and the first two of those times, I ended up supplementing the IN Narcan with IM in one case and IV in another (I rarely ever give Narcan IV, but while waiting for the patient in respiratory arrest to respond to the IN, and while bagging the patient with the aid of the fire department first responders, I put in an IV, and then gave 0.8 IV (should have used 0.4), which woke her up and she vomited and had the shakes). In both cases, I wasnâ€™t patient enough with the IN Narcan, and in both cases, I put the patient into a touch of withdrawal. My bad. From my third and fourth use and from talking with other medics, and from a review of the capnography strips from my first two cases, I have learned the following about IN Narcan (at least my anecdotal impression, which on further reading of the above listed link suggests my experiences are quite common).
IN Narcan works much more slowly and mildly than IN or IV. It takes longer to wake a person up (one medic I spoke with reported 15 minutes for a response! A patient man, indeed), and wakes them up much more gently. From review of the capnography strips, the patientâ€™s hypoventilation is corrected much sooner than the patient’s actually awakening. Even though the patient still appears unresponsive, the RR came up steadily and the ETCO2 dropped. In an ideal situation, when used artfully, that is exactly what we want from Narcan â€“ a sleepy, happy, but now normoventilating patient. None of this slam the Narcan as you are coming in the ED door so the patient vomits on the triage nurse bullshit that was being promoted many years ago among burned out street medics who apparently missed the DO No Harm lecture in medic school.
If I were to allow BLS to use IN Narcan, I would insist on narrowly defined criteria. Respiratory rate of <8 and or signs of hypoventilation and not arousable from stimulation. Not just giving someone Narcan because they took heroin, which I have seen many medics do. I suppose ideally I would want the BLS providers to carry portable capnometers, as since I have had capnography, which I put on all my opiate overdoses, patients can have respiratory rates less than 8 and be effectively ventilating and they can have respiratory rates greater than 8 and be hypoventilating if their volume is low. Patients should also have evidence of opiate use. Using Narcan for coma of unknown etiology can often lead you down the wrong diagnostic path if the patient wakes up, not because of the Narcan, but because they are waking up.
Thus in the end, not a simple decision, but I feel a reasonable one provided proper training and oversight.
Agree? Disagree? Let me know your thoughts on this one.
Thoughts on Tntranasal Narcan
Narrower Use of Narcan
Share on Facebook